If you have ever spent a day walking around a huge shopping complex or spent too much time on the beach, you might very well experience swollen feet by day's end. When a part of your body swells, it's called edema. Edema is the result of capillaries, which are tiny blood vessels, leaking fluid. The fluid leaks because of increased pressure on the capillaries or damage to the capillaries.
The Mayo Clinic explains that the kidneys start to hold more water and sodium than normal when the body realizes the capillaries are leaking. The kidneys try to compensate for the fluid that has been lost from blood vessels. This results in more fluid accumulating and circulating throughout the body. This makes the capillaries leak even more. The fluid flows into the surrounding tissue, and parts of the body swell.
When swelling occurs, most people know. The skin becomes shiny and stretched, and the affected areas get puffy and fat. If you press on the skin, a dimple will occur. It feels as if you're walking on stumps instead of feet.
Edema isn't always a benign problem and a minor and temporary discomfort. It can be a sign of a bigger problem in the body. If you have kidney disease, the kidneys can't work optimally. You might experience swelling in your eyes and legs as a result. Cirrhosis of the liver affects liver function and chemicals that regulate body fluids. This disease also promotes more pressure in the portal vein, which is the large blood vessel that transports blood from the pancreas, intestine and spleen into the liver. Consequently, fluid will form in the abdominal cavity, legs and feet. If the lympathic system has been damaged, the lymph vessels and nodes might not work as they should, and this will result in edema. Congestive heart failure can cause blood to back up in the feet, ankles and legs, which results in edema. Nephrotic syndrome, which occurs when damage has been done to the kidneys, can cause fluid to accumulate. Those with chronic venous insufficiency might find that their legs and feet have swelled. When an individual has CVI, his veins have been damaged and can't pump adequate amounts of blood to the heart.
Some medications can result in edema, including non-steroidal anti-inflammatory drugs; estrogens, which are female hormones; calcium channel blockers; vasodilators, drugs that open up the blood vessels; and thiazolidiones.
If you have a problem with edema, discuss it with a physician. He might determine an underlying cause that must be addressed. But it might be that you stand or walk too long or you have too much salt in your diet. Salt causes people to retain fluid. Exercise will help prevent swelling because it increases circulation and will help get rid of excessive fluid in the feet.